Alert archive / Michigan / Frost Advisories in 2022

Frost Advisory 4, NWS Gaylord, MI

May 24, 20225 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 24, 2022, 3:20 PM EDT for 5 counties in Michigan. It took effect at May 25, 2022, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 24, 2022, 3:20 PM EDT (19:20 UTC)
In effect from
May 25, 2022, 2:00 AM EDT
Expired
May 25, 2022, 8:00 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Montmorency County, MI, Oscoda County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 74 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS73 KAPX 241920
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
320 PM EDT Tue May 24 2022

MIZ018-023-024-029-030-250330-
/O.NEW.KAPX.FR.Y.0004.220525T0600Z-220525T1200Z/
Presque Isle-Montmorency-Alpena-Oscoda-Alcona-
Including the cities of Rogers City, Atlanta, Alpena, Mio, 
and Harrisville
320 PM EDT Tue May 24 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Presque Isle, Montmorency, Alpena, Oscoda and Alcona 
  Counties.

* WHEN...From 2 AM to 8 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
957 
WWUS73 KAPX 250206
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1006 PM EDT Tue May 24 2022

MIZ018-023-024-029-030-251200-
/O.CON.KAPX.FR.Y.0004.220525T0600Z-220525T1200Z/
Presque Isle-Montmorency-Alpena-Oscoda-Alcona-
Including the cities of Rogers City, Atlanta, Alpena, Mio, 
and Harrisville
1006 PM EDT Tue May 24 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
WEDNESDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Oscoda, Montmorency, Alpena, Presque Isle and Alcona 
  Counties.

* WHEN...From 2 AM to 8 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 24, 3:18 PM EDT, 2 minutes earlier.

Area forecast discussion, May 24, 3:18 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
318 PM EDT Tue May 24 2022

.NEAR TERM...(Through Tonight)
Issued at 248 PM EDT Tue May 24 2022

...Limited Frost...

High Impact Weather Potential...Areas of Frost in NE Lower
Michigan.

Pattern Synopsis/Forecast...High Pressure over the Upper Great
Lakes will slowly move east tonight. The winds will continue to be
light over most of the region. Clear skies are expected over NE
Lower through most of the night, while the SW portion of the
forecast area begins to cloud up overnight with the incoming storm
on Wednesday.

Primary Forecast Concerns...Frost is expected for NE Lower, but
more areas could have some frost if the clouds delay coming in
overnight.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 248 PM EDT Tue May 24 2022

...Rainy with Thunderstorms Possible...

High Impact Weather Potential...Heavy rain possible later Wednesday
into Thursday.

Our well advertised short wave of interest is now evident on water
vapor imagery across the Texas and Oklahoma Panhandles. The parent
trough associated with this feature will track slowly east northeast
over the next few days. A couple of waves of energy emulating out of
this trough will track northeast into the western Great Lakes (one
Wednesday and one Thursday). This will lead to at least a couple of
rounds of rain. The first wave will arrive later Wednesday into
Wednesday evening. Rain will start mainly in the afternoon after the
atmosphere is able to overcome the initial dry easterly surface
flow. The second round of rain is expected to move in during the day
Thursday and last into Thursday night. In addition, there could be a
few embedded thunderstorms with locally heavy rainfall possible. The
prospects of severe storms appear rather low with little appreciable
instability in evidence (perhaps a few hundred J/Kg of 0-1 Km mixed
layer cape Wednesday night). Rainfall amounts across the entirety of
this system (through Thursday night) should generally average
between a half and one inch but some spots will likely see higher
amounts of an inch and a half to perhaps two inches. The flooding
potential is low as the dry ground from the lack of rainfall this
month should soak up the moisture. Rain is for the most part
expected to exit the region early Friday but it may linger into the
morning across eastern counties. Highs Wednesday and Friday in the
low and mid 60s with mid 60s to mid 70s in between on Thursday.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 248 PM EDT Tue May 24 2022

...Warming Temperatures with Small Shower Chances...

High Impact Weather Potential...Low for now.

It's shaping up to a very nice Memorial Day weekend overall. Upper
level heights increase Friday night with continued height rises into
early Sunday afternoon until the ridge axis passes over the forecast
area. An upper level trough scrapes by to our northwest Monday with
building heights expected Tuesday. The bottom line to all this is
for much warmer temperatures across northern Michigan for a few
days. Highs mainly in the 70s Saturday, 70s to low 80s Sunday then
the 80s will likely be fairly common Monday and Tuesday across
northern lower (perhaps even a couple spots with 90 degree
readings). There will only be small rain chances for the first half
of the weekend followed by perhaps slightly better rain chances
later Sunday into Monday. Much if not all of the weekend is expected
to be rain free.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 138 PM EDT Tue May 24 2022

VFR conditions are expected through the next 24 hours, just prior
to the rain moving on on Wednesday afternoon. MVFR to IFR
conditions aren't expect until after 18z/24.

&&

.MARINE...
Issued at 248 PM EDT Tue May 24 2022

High Pressure will keep winds light overnight in the Upper Great
Lakes. On Wednesday, the high retreats to the east, and the storm
to the southwest moves into the region. The pressure gradient
will tighten, and the winds will strengthen. Gusts by the
afternoon will be small craft criteria, and last into the evening.
thursday morning the winds will begin to diminish through and will
continue to diminish through Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY from 2 AM to 8 AM EDT Wednesday for MIZ018-023-
     024-029-030.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JSL
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, May 24, 12:17 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1217 PM EDT Tue May 24 2022

MIZ016>018-020>036-041-042-086>088-095>099-251200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1217 PM EDT Tue May 24 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Frost is possible across part of northeast lower Michigan
again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms and locally heavy rain are possible Wednesday
afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1217 PM EDT Tue May 24 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JZ/JSL

Nearby

Frost Advisories in Michigan, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.